Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 17, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 17, 2023, 9:32 AM CST for 20 counties in North Dakota. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 9:32 AM CST (15:32 UTC)
- Expired
- Dec 17, 2023, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WWUS73 KBIS 171532 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 932 AM CST Sun Dec 17 2023 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-172345- /O.NEW.KBIS.WI.Y.0017.231217T1532Z-231218T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Portal, New Town, Sherwood, Lignite, Underwood, Mohall, Parshall, Towner, Crosby, Turtle Lake, Mcclusky, Wilton, Harvey, Gackle, Lamoure, Rolla, Jamestown, Garrison, Oakes, Linton, Ellendale, Napoleon, Steele, Stanley, Powers Lake, Shell Valley, Glenburn, Fessenden, Minot, Edgeley, Williston, Velva, Bottineau, Kulm, Tappen, Bismarck, St. John, Wishek, Ashley, Drake, Rolette, Goodrich, Columbus, Bowbells, Rugby, Strasburg, Dunseith, and Washburn 932 AM CST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph. * WHERE...Portions of north central, northwest, south central, and southeast North Dakota. * WHEN...Until 8 PM CST this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Falling and blowing snow could cause temporary visibility reductions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
4 follow-up statements
707 WWUS73 KBIS 171856 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1256 PM CST Sun Dec 17 2023 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-180200- /O.CON.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Portal, New Town, Sherwood, Lignite, Underwood, Mohall, Parshall, Towner, Crosby, Turtle Lake, Mcclusky, Wilton, Harvey, Gackle, Lamoure, Rolla, Jamestown, Garrison, Oakes, Linton, Ellendale, Napoleon, Steele, Stanley, Powers Lake, Shell Valley, Glenburn, Fessenden, Minot, Edgeley, Williston, Velva, Bottineau, Kulm, Tappen, Bismarck, St. John, Wishek, Ashley, Drake, Rolette, Goodrich, Columbus, Bowbells, Rugby, Strasburg, Dunseith, and Washburn 1256 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of north central, northwest, south central, and southeast North Dakota. * WHEN...Until 8 PM CST this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
567 WWUS73 KBIS 172043 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 243 PM CST Sun Dec 17 2023 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-180200- /O.CON.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Portal, New Town, Sherwood, Lignite, Underwood, Mohall, Parshall, Towner, Crosby, Turtle Lake, Mcclusky, Wilton, Harvey, Gackle, Lamoure, Rolla, Jamestown, Garrison, Oakes, Linton, Ellendale, Napoleon, Steele, Stanley, Powers Lake, Shell Valley, Glenburn, Fessenden, Minot, Edgeley, Williston, Velva, Bottineau, Kulm, Tappen, Bismarck, St. John, Wishek, Ashley, Drake, Rolette, Goodrich, Columbus, Bowbells, Rugby, Strasburg, Dunseith, and Washburn 243 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds around 35 mph with gusts up to 50 mph expected. * WHERE...Portions of north central, northwest, south central, and southeast North Dakota. * WHEN...Until 8 PM CST this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
740 WWUS73 KBIS 172349 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 549 PM CST Sun Dec 17 2023 NDZ001>005-009>013-021>023-035-036-046-047-050-180100- /O.CAN.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Burleigh-Kidder-Emmons-Logan- McIntosh- Including the cities of Portal, Rolla, Rugby, Harvey, Goodrich, Gackle, Glenburn, Wilton, Sherwood, New Town, Mcclusky, Stanley, Ashley, Garrison, Dunseith, Tappen, Columbus, Bowbells, Bismarck, Strasburg, Shell Valley, St. John, Powers Lake, Lignite, Turtle Lake, Williston, Underwood, Wishek, Bottineau, Linton, Fessenden, Napoleon, Minot, Towner, Parshall, Drake, Velva, Mohall, Crosby, Rolette, Steele, and Washburn 549 PM CST Sun Dec 17 2023 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory criteria, and will continue to rapidly diminish through this evening. $$ NDZ025-037-048-051-180200- /O.CON.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/ Foster-Stutsman-La Moure-Dickey- Including the cities of Ellendale, Lamoure, Kulm, Carrington, Edgeley, Oakes, and Jamestown 549 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds to around 30 mph with gusts up to 45 mph expected. * WHERE...James River Valley. * WHEN...Until 8 PM CST this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Heinert
270 WWUS73 KBIS 180131 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 731 PM CST Sun Dec 17 2023 NDZ025-037-048-051-180245- /O.EXP.KBIS.WI.Y.0017.000000T0000Z-231218T0200Z/ Foster-Stutsman-La Moure-Dickey- Including the cities of Ellendale, Lamoure, Kulm, Carrington, Edgeley, Oakes, and Jamestown 731 PM CST Sun Dec 17 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING... Winds have dropped below advisory criteria, and will continue to rapidly diminish through this evening. $$ Heinert
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 17, 6:21 AM CST, 3 hours 11 minutes earlier. Its key messages:
- A weak upper level wave will bring low to medium chances for light snow to northwest North Dakota, and much of the central, including the Devil's Lake Basin and James River Valley.
- There are low to medium chances for light accumulations (greater than 0.01 inches) over the Turtle Mountains and portions of the Devil's Lake Basin and James River Valley. However, chances are very low for totals of an inch or greater.
- Windy conditions will accompany the passage of this upper level wave and a surface cold front.
- Above normal temperatures continue through next week and beyond.
Area forecast discussion, Dec 17, 6:21 AM CST, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 621 AM CST Sun Dec 17 2023 .KEY MESSAGES... - A weak upper level wave will bring low to medium chances for light snow to northwest North Dakota, and much of the central, including the Devil's Lake Basin and James River Valley. - There are low to medium chances for light accumulations (greater than 0.01 inches) over the Turtle Mountains and portions of the Devil's Lake Basin and James River Valley. However, chances are very low for totals of an inch or greater. - Windy conditions will accompany the passage of this upper level wave and a surface cold front. - Above normal temperatures continue through next week and beyond. && .UPDATE... Issued at 609 AM CST Sun Dec 17 2023 As radar echoes have started to increase over the northwest, we have seen ground truth that at least some light snow is making it down to the ground. Light snow/snow showers will continue to move into portions of the central through the morning. No major changes were needed for this update. Just tweaked precpitation chances to better reflect radar observations and trends. && .DISCUSSION... Issued at 300 AM CST Sun Dec 17 2023 Western and central North Dakota sits under the influence of broad northwest flow aloft. An embedded weak shortwave was noted upstream on Water Vapor Satellite imagery, over western Montana and southern Alberta/Saskatchewan. As the wave approaches, mid clouds will continue to spread from western North Dakota into the central. By later this morning, and into the early afternoon hours, low to medium chances for light snow will develop over the northwest and spread into the central. Totals associated with this weak wave will not be overly impressive with low to medium chances (10 to 40 percent) for light accumulations (greater than 0.1 inches) over the Turtle Mountains and vicinity, and into portions of the Devil's Lake Basin and James River Valley. Increasing the threshold to one inch, probabilities dip into the very low categories (less than 10 percent). Perhaps the bigger story for this wave and frontal passage will be the northwest winds this afternoon. Decent pressure rises will filter in behind the frontal passage, collocated with some brief strong cold air advection, and steep low level lapse rates. Recent runs of the EFI have also started to amp up with values greater than 0.8 (and even some speckles of 0.9) over much of the north central and northeast. Forecast soundings here suggest the potential for up to 40 knots of wind or so available to mix down to the surface. However, we will likely see plenty of cloud cover over the most favorable areas for winds so it is uncertain how much will be able to mix down. It would not be a surprise to see a few advisory level gusts, but we do not expect these values to be widespread enough to issue a Wind Advisory at this time. Winds will diminish this evening and into the overnight hours, eventually becoming light and variable. After today, the forecast remains dry through the rest of the work week but ensembles continue to struggle resolving the weak and low predictability pattern. While most solutions agree we transition to more of a zonal flow aloft midweek, a few solutions do suggest the potential for at least some weak (and dry) progressive troughing moving through in the Wednesday night through Friday morning time frame. This uncertainty is illustrated well when looking at NBM high temperature spreads. Ensemble spread remains fairly tight through Tuesday but then increases Wednesday and through the end of the week (although spread has decreased since yesterday's early morning forecast package, as fewer members are suggesting troughing potential). Even with the spread, confidence remains quite high that highs will remain in above normal categories through the week and beyond. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 609 AM CST Sun Dec 17 2023 Expect mid level clouds to blanket western and central North Dakota through much of the period. A weak storm system will bring some light snow to the northwest and central this morning, potentially into the James River Valley by early afternoon. Patchy MVFR ceilings will be possible in the vicinity and under these pockets of light snow. Gusty northwest winds will start to develop from west to east this morning with gusts up to 35 knots through the afternoon hours. Winds will then start to diminish quickly after sunset. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ZH DISCUSSION...ZH AVIATION...ZH
Hazardous weather outlook, Dec 17, 6:21 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 621 AM CST Sun Dec 17 2023 NDZ001-002-009-010-017-018-031-032-181230- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings- 621 AM CST Sun Dec 17 2023 /521 AM MST Sun Dec 17 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-181230- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 621 AM CST Sun Dec 17 2023 /521 AM MST Sun Dec 17 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Gusty northwest winds will develop this afternoon. A few gusts up to 45 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.